Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 229, NWS Goodland, KS

August 8, 2003Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2003, 1:25 AM CDT for Hitchcock County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 1:25 AM CDT (06:25 UTC)
Expired
Aug 8, 2003, 2:30 AM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1694 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 080625
SVRGLD
NEC087-080730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
125 AM CDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 230 AM CDT

* AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF TRENTON...MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTON AT 140 AM CDT
  CULBERTSON AT 145 AM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4034 10078 4034 10119 4001 10105 4000 10076

KILLINGSWORTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:45 PM CDT, 11 hours 40 minutes earlier.

Area forecast discussion, Aug 7, 1:45 PM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT THU AUG 7 2003

TONIGHT...LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS NW-SE ACROSS THE
AREA. POSITIVE BOUYANT ENERGY AND DIRECTIONAL SHEAR QUITE
IMPRESSIVE. TEMPERATURES ALOFT ARE WARMER THAN 24 HOURS AGO PER
DEN/DDC/LBF SKEW-T/S AND 700 MB ANALYSIS WITH SURFACE
TEMPERATURES/DEWPOINTS LOWER THAN THE SAME TIME YESTERDAY.
THUS...THUNDERSTORMS LESS LIKELY TONIGHT THAN WHAT OCCURRED LAST
EVENING. WILL INCLUDE 20 PERCENT CHANCES TO ERR ON THE SIDE OF
CAUTION.

FRIDAY/FRIDAY NIGHT...BOTH ETA/GFS SHOW A SHORTWAVE TROUGH OR
CONVECTIVELY INDUCED VORT MAX MOVING ACROSS THE AREA IN THE
AFTERNOON. ETA SUGGESTS AN MCS DEVELOPMENT...ALTHOUGH IT/S AREA OF
DEVELOPMENT IS STILL UP IN THE AIR. WILL GO WITH 40 PERCENT
THUNDERSTORM CHANCES IN THE AFTERNOON AND CONTINUING OVERNIGHT.
PREFER WARMER ETA/NGM MOS HIGHS BASED ON 850 MB TEMPERATURES.

SATURDAY...ALTHOUGH RIDGING/WARM TEMPERATURES ALOFT WILL LIMIT
THUNDERSTORM POTENTIAL...THERE WILL BE ENOUGH RESIDUAL MOISTURE TO
ADD A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON/EVENING. WILL
COMPROMISE BETWEEN ETA/NGM/GFS HIGH TEMPERATURES.

SUNDAY...RIDGING ALOFT STRENGTHENS WITH TEMPERATURES ALOFT WARMING.
WITH LIMITED LOW/MID LEVEL FORCING...WILL KEEP IT DRY. GUIDANCE
HIGHS LOOK TOO COOL.

MONDAY-THURSDAY...RIDGING ALOFT DOMINATES. MID LEVEL TEMPERATURES
WILL LIKELY REMAIN TOO WARM TO ALLOW MUCH MORE THAN ISOLATED
AFTERNOON/EVENING THUNDERSTORMS...THUS WILL KEEP IT DRY. GFS
GUIDANCE HIGHS LOOK TOO COOL BASED ON STRENGTH OF RIDGING...850 MB
TEMPERATURES AND GFS COOL BIAS.

.GLD WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
KS...NONE.
NE...NONE.

SR
Hazardous weather outlook, Aug 7, 11:30 AM CDT, 13 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING ACROSS EASTERN COLORADO...SOUTHWEST NEBRASKA...AND NORTHWEST
KANSAS. A FEW OF THE STORMS MAY BECOME SEVERE. THE MAIN THREATS
WILL BE LARGE HAIL AS WELL AS STRONG DOWNBURST WIND GUSTS OF 75 MPH
OR MORE. THIS WILL BE DUE TO VERY DRY AIR IN THE LOWER LEVELS OF THE
ATMOSPHERE ALONG WITH STRONG INSTABILITY. THE BEST THREAT OF STORMS
WILL BE GENERALLY ALONG AND WEST OF A MCCOOK NEBRASKA TO HOXIE TO
TRIBUNE KANSAS LINE.

LOW RELATIVE HUMIDITIES...TEMPERATURES IN THE MIDDLE AND UPPER
90S...AND STRONG WINDS WILL PRODUCE EXTREME FIRE CONDITIONS TODAY.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY.  ALL FIRES ARE POTENTIALLY SERIOUS.  ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.  CHECK
WITH LOCAL AUTHORITIES BEFORE STARTING ANY OUTDOOR BURN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LEVEL RIDGE WILL CONTINUE OVER THE ROCKIES FOR THE
NEXT FEW DAYS.  DISTURBANCES WILL ALSO CONTINUE TO ROTATE AROUND THE
NORTH END OF THE RIDGE AND MOVE OVER THE TRI-STATE AREA TO PROVIDE A
TRIGGER FOR THUNDERSTORM DEVELOPMENT.  THE MOST ACTIVE PERIOD FOR
THUNDERSTORMS WILL LIKELY OCCUR FRIDAY NIGHT AS A STRONGER PULSE OF
ENERGY ALOFT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LAMMERS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.